Arizona, 2015

Damaging Winds in Arizona, August 7, 2015

August 7, 2015 · NWS PSR · 6 events in 3 counties and zones

Scattered thunderstorms developed across south central Arizona during the afternoon hours on August 7th and they affected many locations including southern Gila county, the greater Phoenix area and northwest Pinal county. One community that was hit hard was the town of Coolidge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across south central Arizona during the afternoon hours on August 7th and they affected many locations including southern Gila county, the greater Phoenix area and northwest Pinal county. One community that was hit hard was the town of Coolidge. Some of the stronger storms produced strong and damaging microburst winds, measured at times to be in excess of 80 mph. The winds blew a roof off of one home and downed power lines as well as a variety of large trees. In addition, locally heavy rain fell with peak rain rates in excess of one inch per hour however no significant flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 7, 10:35 AM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 7, 10:35 AM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1035 AM MST FRI AUG 7 2015

.UPDATE...TO AVIATION DISCUSSION...

&&

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EAST OF PHOENIX
TODAY...BUT STORM CHANCES WILL WANE ACROSS THE ENTIRE AREA THIS
WEEKEND AS DRIER AIR MOVES INTO THE AREA. A RETURN TO A MORE TYPICAL
MONSOON FLOW IS EXPECTED BY THE MIDDLE OF NEXT WEEK...ALTHOUGH STORM
CHANCES WILL REMAIN SLIGHTLY BELOW NORMAL FOR MID AUGUST.

&&

.DISCUSSION...
PRE-SUNRISE ISOLATED THUNDERSHOWERS POPPED UP ACROSS THE EAST VALLEY
ALONG A SOUTHWEST TO NORTHEAST BOUNDARY. WHILE MOSTLY LIGHT IN RAIN
ACCUMULATION...A FEW HUNDREDTHS TO A TENTH OF AN INCH HAVE BEEN
RECORDED FROM SUN LAKES THROUGH CHANDLER...MESA AND UP TOWARDS
FOUNTAIN HILLS. SUFFICIENT MOISTURE IS DEFINITELY IN PLACE PER THE
12Z PSR SOUNDING WITH 1.72 IN OF PWAT AND NEARLY IDENTICAL IN THE TWC
SOUNDING. LOOKING AT UPPER LEVEL HIGH DENSITY WINDS /300-500MB/ FAVORABLE
UPSLOPE DIFFLUENCE ACROSS THE EASTERN PORTION OF OUR CWA TODAY WILL
KEEP THE FOCUS OF ACTIVITY TO THESE LOCATIONS. NOT MUCH THINKING HAS
CHANGED FROM THE PREVIOUS DISCUSSION.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 247 AM MST 7 AUG/....
EARLY MORNING WATER VAPOR IMAGERY DEPICTS A RATHER IMPRESSIVE
SYNOPTIC SETUP ACROSS THE REGION...WITH A LARGE UPPER LOW MOVING INTO
CENTRAL CALIFORNIA AND A WEAK ELONGATED SHORTWAVE TROUGH SWEEPING
THROUGH THE LOWER COLORADO RIVER VALLEY. SPC MESOANALYSIS PAGE
SUGGESTS A BROAD AREA OF DEEP /0-6KM/ SHEAR AROUND 40-45KTS
COINCIDENT WITH AN APPROACHING 90KT 300MB JET STREAK. THIS...ALONG
WITH TERRAIN INFLUENCES...CERTAINLY EXPLAINS SHOWERS AND STORMS HAVE
BEEN PERSISTING FOR SUCH A LONG TIME ACROSS SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA. THERE HAS BEEN A BIT OF A NORTHWARD SHIFT IN THE
HEAVIEST PRECIP SINCE 06Z AND STORMS ARE FINALLY BEGINNING TO DETACH
FROM THE MOUNTAINS OF JOSHUA TREE NATIONAL PARK. MEANWHILE SOUTH OF
THE BORDER...A COMPLEX TRIED TO GET GOING AROUND 03Z BUT IS ALREADY
DECAYING. CONVECTION REMAINS ABSENT ACROSS THE PHOENIX METRO WITH
ONLY SOME DEBRIS CLOUDS IN PLACE.

AS THE OFFSHORE UPPER LOW CONTINUES ITS TREK INLAND
TODAY...SOUTHWESTERLY FLOW ALOFT WILL BEGIN TO SCOUR OUT OUR EXISTING
BL MOISTURE. WHILE BL MIXING RATIOS RESIDE AROUND 8-9 G/KG THIS
MORNING...THEY SHOULD BE ABOUT HALF OF THAT BY 00Z WITH THE HIGHEST
AMOUNTS CONFINED TO EASTERN ARIZONA. WHILE SHOWERS AND THUNDERSTORMS
WILL ALMOST CERTAINLY DEVELOP ACROSS THE AREA...SOUTHWESTERLY
STEERING FLOW WILL LIKELY KEEP THE MAJORITY OF THE ACTIVITY FROM
PHOENIX EASTWARD. INHERITED POP FORECAST DEPICTED 10-20 PERCENT
CHANCES ACROSS THE METRO WITH HIGHER VALUES TO THE EAST AND THIS
STILL SEEMS REASONABLE. CONTEMPLATED REDUCING POPS AROUND PHOENIX
HOWEVER THE UPSTREAM MCS AND RESULTING MCV THAT WILL MOVE THROUGH
THE AREA LATER TODAY /ALONG WITH SEVERAL HI-RES MODELS INDICATING
POP-UP STORMS/ LED ME TO LEAVE THE 10-20 POPS IN PLACE. ONLY CHANGE
WAS TO INTRODUCE A MENTION OF PATCHY BLOWING DUST ACROSS NW PINAL
COUNTY GIVEN LOW ANTECEDENT SOIL MOISTURE IN THAT AREA AND NEARBY
PROXIMITY OF STORMS.

NOT SURPRISINGLY...PERSISTENT SOUTHWESTERLY FLOW ACROSS THE AREA
THROUGH THE WEEKEND INTO EARLY NEXT WEEK WILL LEAD TO WELL BELOW
NORMAL PRECIP CHANCES ACROSS THE AREA. HARD TO JUSTIFY POPS ANYWHERE
NEAR CLIMO THIS WEEKEND. A FEW ISOLATED SHOWERS ARE POSSIBLE EAST OF
GLOBE...BUT THAT'D BE ABOUT IT.

DETERMINISTIC AND PROBABILISTIC GUIDANCE SUGGESTS A RETURN TO A MORE
TYPICAL/FAVORABLE MONSOON FLOW /EAST AND SOUTHEAST WINDS IN THE
700-300MB LAYER/ FROM TUESDAY ONWARD. THAT BEING SAID...MOISTURE
APPEARS TO BE LACKING WITH PWATS ONLY RISING TO NORMAL VALUES
/AROUND 1.25 INCHES/. WITHOUT ANY OBVIOUS TRIGGERS IN THE FLOW AND
BL MOISTURE WITHIN A FEW PERCENT OF NORMAL...IT DOESN'T APPEAR
ANYTHING MUCH HIGHER THAN CLIMO POPS ARE WARRANTED AT THIS POINT.
INHERITED FORECAST ALREADY HAD THIS IDEA AND WAS ONLY ADJUSTED
SLIGHTLY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

LIGHT TO MODERATE RAIN SHOWERS PERSIST IN A ROUGH LINE SLOWLY
LIFTING NORTHWARD ACROSS PORTIONS OF THE EAST AND CENTRAL VALLEY.
LIGHTNING ACTIVITY HAS DIMINISHED WITH THESE IN THE LAST HALF
HOUR...WITH THE FOCUS ON THE STRONGER...MORE ORGANIZED STORMS
FORMING ACROSS FAR EASTERN PINAL AND SOUTHERN GILA COUNTIES. SHOWERS
LIKELY TO CONTINUE TO DRIFT NORTHWARD AND MOSTLY ACROSS THE
CENTRAL/EASTERN PORTIONS OF THE PHX METRO WITH STORMS ACROSS EASTERN
AZ BY MIDDAY. RESULTING SFC WINDS WILL MAINTAIN SOUTH TO
SOUTHEASTERLY HEADINGS...PSBL VRB IF CLOUDS CAN THIN AND GRADUALLY
CLEAR LATER INTO THE AFTN. PLENTY OF MONSOONAL MOISTURE STILL
LINGERS ACROSS THE SOUTH-CENTRAL AZ DESERTS...BUT CONDITIONS ACROSS
WESTERN AZ AND THE WEST VALLEY LOOK FAIRLY STABLE ATTM AND NOT
SUPPORTIVE OF STRONG STORMS EVEN WITH SOME DAYTIME HEATING TO HELP
THINGS ALONG. STORMS LATER TODAY COULD IMPACT THE EASTERN SATELLITE
AIRFIELDS...KSDL...KIWA...KFFZ...WITH VCTS THIS LATE AFTN/EVE AND
POSSIBLE BREEZY OUTFLOW IMPACTS INTO KPHX.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
DRIER AIR MOVING INTO THE REGION TODAY TO CLEAR THE SKIES THIS
MORNING AT BOTH KIPL AND KBLH...WITH THUNDERSTORM ACTIVITY MOVING
WELL OF THE THE EAST. GUSTY S-LY WINDS AT KBLH AND SW-LY WINDS AT
KIPL TO DEVELOP THIS AFTERNOON/EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
LIMITED MOISTURE WILL BE PRESENT ACROSS MOSTLY EASTERN PORTIONS OF
ARIZONA THROUGH THE WEEKEND ALLOWING FOR AFTERNOON/EVENING SLIGHT
CHANCES FOR SHOWERS AND THUNDERSTORMS MAINLY OVER HIGHER TERRAIN
LOCATIONS NORTH AND EAST OF PHOENIX. INCREASING MOISTURE INTO EARLY
NEXT WEEK WILL PUSH CHANCES OF SHOWERS AND THUNDERSTORMS INTO THE
SOUTHERN AND WESTERN ARIZONA DESERTS. MINIMUM RELATIVE HUMIDITIES OF
10 TO 20 PERCENT RANGE WILL BE COMMON ACROSS THE DESERTS THIS
WEEKEND WITH SOME IMPROVEMENT GOING INTO EARLY NEXT WEEK. DRIEST
LOCATION WILL BE SOUTHEAST CALIFORNIA THIS WEEKEND WITH MINIMUM RH
VALUES INTO THE SINGLE DIGITS. HIGH TEMPERATURES WILL BE AROUND OR
SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. WINDS WILL BE LIGHT
THROUGH MUCH OF THE PERIOD FOLLOWING TYPICAL DIURNAL DIRECTIONS
EXCEPT FOR AFTERNOON UPSLOPE BREEZES GUSTING AT TIMES UP TO 20 MPH.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...DEWEY
PREVIOUS DISCUSSION...LEINS
AVIATION...NOLTE/PERCHA
FIRE WEATHER...KUHLMAN/CB

In the hours before

Special weather statement, Aug 7, 7:29 AM MST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
729 AM MST FRI AUG 7 2015

AZZ023-024-028-071515-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
729 AM MST FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PINAL AND NORTHEASTERN MARICOPA COUNTIES

UNTIL 815 AM MST

AT 727 AM MST...DOPPLER RADAR WAS TRACKING AN LINE OF SCATTERED
SHOWERS AND EMBEDDED STRONG THUNDERSTORM OVER THE SOUTHEAST
VALLEY MOVING NORTH NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PERIODS OF BRIEF BUT HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MESA...CHANDLER...SCOTTSDALE...GILBERT...TEMPE...APACHE JUNCTION...
FOUNTAIN HILLS...SUN LAKES...EAST MESA...QUEEN CREEK...GOLDFIELD
RANCH...SEVILLE...SAGUARO LAKE...MESA RIVERVIEW MALL...GILBERT CITY
HALL...SALT RIVER TUBING RECREATION AREA...FREESTONE PARK...USERY
MOUNTAIN PARK...SUPERSTITION SPRINGS MALL AND SAN TAN VILLAGE MALL.

LAT...LON 3316 11168 3324 11195 3370 11183 3359 11144
TIME...MOT...LOC 1427Z 190DEG 23KT 3330 11179

NOLTE
Special weather statement, Aug 7, 11:41 AM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1141 AM MST FRI AUG 7 2015

AZZ024-071930-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
1141 AM MST FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN MARICOPA AND NORTH CENTRAL GILA COUNTIES

UNTIL 1230 PM MST

AT 1140 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TONTO NATIONAL MONUMENT...OR NEAR ROOSEVELT...MOVING NORTH
NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH...MODERATE TO HEAVY RAINFALL AND
DANGEROUS LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TONTO NATIONAL MONUMENT.
SOUTH END OF ROOSEVELT LAKE.

LAT...LON 3376 11099 3374 11096 3365 11092 3356 11100
      3358 11112 3379 11113
TIME...MOT...LOC 1840Z 190DEG 7KT 3363 11106

NOLTE
Special weather statement, Aug 7, 11:44 AM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1144 AM MST FRI AUG 7 2015

AZZ024-071930-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
1144 AM MST FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY

UNTIL 1230 PM MST

AT 1143 AM MST...DOPPLER RADAR WAS TRACKING A SLOW MOVING STRONG
THUNDERSTORM NEAR GLOBE AND ALONG HIGHWAY 70.

WIND GUSTS UP TO 50 MPH...HEAVY RAINFALL AND DANGEROUS LIGHTNING
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLOBE AND CUTTER.

LAT...LON 3333 11066 3334 11079 3358 11084 3355 11052
TIME...MOT...LOC 1843Z 180DEG 4KT 3339 11073

NOLTE
Special weather statement, Aug 7, 11:51 AM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1151 AM MST FRI AUG 7 2015

AZZ024-071945-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
1151 AM MST FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY

UNTIL 1245 PM MST

AT 1151 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SAN CARLOS...OR 17 MILES EAST OF GLOBE. THIS STORM WAS NEARLY
STATIONARY.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAN CARLOS.

LAT...LON 3340 11040 3339 11042 3338 11045 3329 11046
      3330 11053 3349 11056 3350 11037
TIME...MOT...LOC 1851Z 179DEG 4KT 3334 11049

NOLTE
Special weather statement, Aug 7, 12:29 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1229 PM MST FRI AUG 7 2015

AZZ024-072030-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
1229 PM MST FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY

UNTIL 130 PM MST

AT 1229 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF CLAYPOOL...OR 14 MILES NORTH OF GLOBE...MOVING
NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL GILA
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3346 11074 3352 11078 3352 11086 3364 11092
      3368 11084 3366 11078 3380 11067 3354 11050
TIME...MOT...LOC 1929Z 243DEG 7KT 3360 11080

NOLTE
Special weather statement, Aug 7, 12:53 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1253 PM MST FRI AUG 7 2015

AZZ024-072115-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
1253 PM MST FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN GILA COUNTY

UNTIL 215 PM MST

AT 1253 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM KEARNY AND THE SOUTHERN TIP OF GILA
COUNTY TO 8 MILES EAST OF SAN CARLOS RESERVOIR TO NEAR
WINKELMAN...AND MOVING NORTH AT 15 TO 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GLOBE...HAYDEN...CHRISTMAS...SAN CARLOS...SAWMILL...CUTTER...HILLTOP
AND CENTRAL HEIGHTS-MIDLAND CITY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3347 11017 3344 11020 3344 11032 3340 11035
      3339 11044 3329 11046 3320 11040 3319 11050
      3314 11059 3315 11063 3299 11079 3323 11094
      3329 11094 3383 11033 3358 11000 3347 11000
TIME...MOT...LOC 1953Z 177DEG 16KT 3323 11031 3293 11077

NOLTE

The radar

The Phoenix radar (KIWA), 112 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gila

When
August 7, 1:14 PM MST
Where
Gila County, 1.35 mi WNW of San Carlos
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.360, -110.470

Scattered thunderstorms affected south central Arizona, including far southern Gila county, during the afternoon hours on August 7th. Some of the stronger storms produced gusty outflow winds in excess of 50 mph. According to the San Carlos RAWS weather station, a wind gust to 60 mph was measured at 1314MST.

Thunderstorm Wind, Gila

When
August 7, 1:30 PM MST
Where
Gila County, San Carlos
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.350, -110.450

Thunderstorms developed across southern Gila county during the early afternoon hours on August 7th and some of them produced gusty outflow winds measured as high as 60 mph. Some of the storms affected the area around San Carlos; according to local law enforcement strong gusty winds blew down live power lines in residential areas about 1 mile northeast of San Carlos. Locally heavy rain was also present, covering some of the roads and producing minor street flooding in the area.

Thunderstorm Wind, Pinal

When
August 7, 3:00 PM MST to 3:45 PM MST
Where
Pinal County, 0.9 mi NE of Coolidge Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
32.980, -111.540

Strong thunderstorms developed in the Coolidge area during the afternoon hours on August 7th, and some of them produced gusty and damaging microburst winds estimated to be in excess of 60 mph. The strong winds produced damage in a number of locations around Coolidge. According to a trained weather spotter 1 mile southwest of Coolidge, winds estimated as high as 70 mph blew the roof off of a home and they also blew down a tree with a diameter of two and half feet. Additionally, local online newspaper media and fire department personnel reported a power line snapped on 9th Street and Van Ki Inn Road. Multiple trees with diameters up to 8 inches were also blown over. Fortunately no injuries were reported in the Coolidge area due to the strong winds.

Thunderstorm Wind, Pinal

When
August 7, 3:40 PM MST
Where
Pinal County, 0.9 mi NW of Coolidge
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
32.980, -111.530

Thunderstorms developed across portions of northwest Pinal county during the afternoon hours on August 7th, and some of them produced gusty and damaging microburst winds which affected the community of Coolidge. According to a mesonet RAWS station in Coolidge, a peak wind gust was measured at 81 mph at 1540 MST.

Thunderstorm Wind, Maricopa

When
August 7, 4:27 PM MST
Where
Maricopa County, 0.58 mi E of Chandler Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
33.270, -111.810

Scattered thunderstorms developed across the southeast portion of the greater Phoenix area during the afternoon hours on August 7th, and they produced strong and gusty outflow winds which affected the community of Chandler. According to the official AWOS weather station at the Chandler airport, a wind gust to 70 mph was measured at 1627MST.

Thunderstorm Wind, Maricopa

When
August 7, 4:30 PM MST
Where
Maricopa County, 1.8 mi NE of Nortons Corner
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.320, -111.760

Scattered thunderstorms developed across the greater Phoenix metropolitan area during the afternoon hours on August 7th, and they affected the southeast valley including the community of Gilbert. Some of the stronger storms produced gusty and damaging microburst winds in excess of 60 mph. According to local broadcast media, wind gusts estimated to be near 70 mph blew down several large trees from Gilbert Road to Val Vista Road in south Gilbert. They estimated the time of the damage to be about 1630MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588686, 588689, 588716, 588702, 588684, 588688.